Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 294, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at May 20, 2017, 12:47 AM CDT for Pittsburg County, Oklahoma. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 12:47 AM CDT (05:47 UTC)
- Expired
- May 20, 2017, 1:30 AM CDT
- In force
- 43 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Pittsburg County, OK
The radar
The Norman radar (KTLX), 147 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:26 PM CDT | Tornado Watch | SPC | 11 hr |
| May 19, 9:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 20.6
The text
As transmitted.
022
WUUS54 KTSA 200547
SVRTSA
OKC121-200630-
/O.NEW.KTSA.SV.W.0294.170520T0547Z-170520T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1247 AM CDT SAT MAY 20 2017
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
Southwestern Pittsburg County in southeastern Oklahoma...
* Until 130 AM CDT
* At 1247 AM CDT, severe thunderstorms were located along a line
extending from 3 miles south of Haywood to 8 miles west of Daisy,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations in or near the path include...
Mcalester... Krebs...
Kiowa... Savanna...
Alderson... Blanco...
Haywood... Pittsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3468 9588 3468 9594 3483 9600 3511 9574
3460 9553 3459 9588
TIME...MOT...LOC 0547Z 211DEG 28KT 3484 9594 3453 9588
TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
$$2 follow-up statements
340
WWUS54 KTSA 200610
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
110 AM CDT SAT MAY 20 2017
OKC121-200630-
/O.CON.KTSA.SV.W.0294.000000T0000Z-170520T0630Z/
Pittsburg OK-
110 AM CDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTH CENTRAL PITTSBURG COUNTY...
At 110 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Savanna to near Daisy, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations in or near the path include...
Mcalester... Krebs...
Savanna... Alderson...
Blanco... Pittsburg...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3468 9588 3478 9587 3491 9592 3511 9574
3460 9553 3459 9588
TIME...MOT...LOC 0610Z 220DEG 29KT 3487 9581 3456 9575
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$849
WWUS54 KTSA 200626
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
126 AM CDT SAT MAY 20 2017
OKC121-200636-
/O.EXP.KTSA.SV.W.0294.000000T0000Z-170520T0630Z/
Pittsburg OK-
126 AM CDT SAT MAY 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PITTSBURG COUNTY
WILL EXPIRE AT 130 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds to 50 mph are still possible with these thunderstorms.
A tornado watch remains in effect until 500 AM CDT for southeastern
Oklahoma.
LAT...LON 3468 9588 3478 9587 3491 9592 3511 9574
3460 9553 3459 9588
TIME...MOT...LOC 0626Z 211DEG 28KT 3496 9574 3465 9568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:41 AM CDT, 6 minutes earlier.
Area forecast discussion, May 20, 12:41 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1241 AM CDT Sat May 20 2017
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers and thunderstorms will be ending before sunrise as a cxld
front moves east across the area. A period of MVFR ceilings will
be likely behind the front Saturday morning, with conditions
improving to VFR Saturday afternoon.
&&
.PREV DISCUSSION... /Issued 923 PM CDT Fri May 19 2017/
DISCUSSION...
Clusters of mainly eleVATED storms continue to move northeast in
the area along and just southeast of I-44. A few of the more
organized bow segments have produced damaging wind gusts, along
with impressive rainfall amounts of nearly 3 inches per hour in
some places. Storms should continue to gradually translate east
into an environment that remains conducive to severe weather,
with sfc dew points in the lower 70s southeast of a boundary
extending from Franklin Co. to near KMLC. Low level wind shear
also remains supportive of at least a low-end tornado threat for
several more hours. Flash flooding remains a significant concern
along and south of I44 due to the excessive rainfall rates.
Changes to the forecast overall have been minor, asides from
adjusting POP forecast in the very near term and increasing the
QFP along and ahead of the slowly advancing line of storms.
PREV DISCUSSION... /Issued 607 PM CDT Fri May 19 2017/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Ongoing convection along the I-44 corridor is expected to increase
in coverage and spread eastward through the evening and early
morning hours. Aviation impacts should be expected with additional
lower ceilings following the frontal passage across all terminals
through the morning hours. VFR conditions are likely by Sat
afternoon.
PREV DISCUSSION... /Issued 324 PM CDT Fri May 19 2017/
DISCUSSION...
Latest surface analysis shows a stalled front across western
Oklahoma with various convective boundaries across the area.
Strong to severe storms are ongoing across northwest Arkansas.
More storms are approaching the area from southern and central
Oklahoma and this marks the next wave. Tornado watch will be
issued shortly.
Latest model guidance and radar trends would suggest the heaviest
rain will be across southeast Oklahoma and western Arkansas.
However with front and upper trough still west of the area, and
ongoing convection, will maintain flash flood watch and add
Pushmataha/Choctaw counties to the watch. The main severe threat
will be damaging winds and isolated tornadoes where storms can
take advantage of existing boundaries/increased SRH. Flash
flooding will also be a threat with another 1-3 inches of rain
possible, with the heaviest rains likely along and south of
Interstate 40.
Precipitation will end across eastern Oklahoma and northwest
Arkansas Saturday morning, with clearing from west to east by
Saturday afternoon. Cold front may make it to our western zones
by Saturday morning, and have lowered min temps a bit for this
possibility. Weather will be much improved by Sunday with light
winds and highs in the 70s. Overnight lows will be chilly by
Sunday morning, ranging from the mid to upper 40s across
northeast Oklahoma/northwest Arkansas to mid 50s across southeast
Oklahoma.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch until 7 AM CDT this morning for OKZ049-053>076.
AR...Flash Flood Watch until 7 AM CDT this morning for ARZ001-002-010-
011-019-020-029.
&&
AVIATION...05Hazardous weather outlook, May 19, 11:09 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 1109 PM CDT Fri May 19 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-201030- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 1109 PM CDT Fri May 19 2017 ...SEVERE WEATHER AND FLOOD POTENTIAL CONTINUE THROUGH THE NIGHT... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Limited. AREA...Southeast Oklahoma into western Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Southeast Oklahoma into western Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Elevated. AREA...Eastern Oklahoma and western Arkansas. ONSET...Ongoing. DISCUSSION... Line of strong to severe thunderstorms will slowly push to the east across southeast Oklahoma and western Arkansas overnight in association with an upper level low moving out of the rockies and into the plains. The thunderstorms will have the potential to produce damaging winds and possibly a tornado through much of the overnight hours across southeast Oklahoma and western Arkansas. Showers and thunderstorms will continue across northeast Oklahoma through much of the night. Heavy rain and flash flooding will continue to be a major concern overnight with river flooding and areal flooding continuing through the weekend. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...Thunderstorm Potential. SUNDAY...No Hazards. MONDAY and TUESDAY...Thunderstorm Potential. WEDNESDAY and THURSDAY...No Hazards. EXTENDED DISCUSSION... Showers and thunderstorms will end from west to east during the day Saturday. The next storm system will affect the area Monday into Tuesday bringing a chance of thunderstorms, but only a limited risk of severe weather. weather.gov/tulsa Contains additional information.
In the hours before
Local storm report, May 19, 11:21 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1121 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM FLASH FLOOD LOCUST GROVE 36.20N 95.17W
05/19/2017 MAYES OK PUBLIC
FLOODED ROADS.
&&
CASSpecial weather statement, May 19, 11:21 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Tulsa OK 1121 PM CDT FRI MAY 19 2017 ARZ010-011-019-020-200445- Madison AR-Washington AR-Franklin AR-Crawford AR- 1121 PM CDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON... NORTHWESTERN FRANKLIN...NORTHEASTERN CRAWFORD AND SOUTHEASTERN WASHINGTON COUNTIES UNTIL 1145 PM CDT... At 1121 PM CDT, a strong thunderstorm was located over Fern, moving north at 50 mph. Nickel size hail and winds in excess of 50 mph will be possible with this storm. Locations in or near the path include... St. Paul... Cass... Saint Paul... Fern... Jethro... Bidville... Delaney... Brashears... Piney... Crosses... Patrick... Combs... Turners Bend... Locke... Durham... Cravens... A tornado watch remains in effect until 500 AM CDT for northwestern and west central Arkansas. LAT...LON 3554 9390 3560 9411 3598 9401 3590 9369 TIME...MOT...LOC 0421Z 199DEG 43KT 3564 9398
Local storm report, May 19, 11:22 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1122 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLASH FLOOD LOCUST GROVE 36.20N 95.17W
05/19/2017 MAYES OK PUBLIC
SIGNIFICANT STREET FLOODING IN TOWN.
&&
JDSLocal storm report, May 19, 11:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1152 PM CDT FRI MAY 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 PM FLASH FLOOD PRESTON 35.71N 95.99W
05/19/2017 OKMULGEE OK EMERGENCY MNGR
ALTERNATE 75 BETWEEN PRESTON AND BEGGS CLOSED DUE TO
WATER OVER THE ROADWAY. ALSO, HECTORVILLE ROAD CLOSED
FROM BETWEEN LEWIS AND 240 ROAD.
&&
JDSLocal storm report, May 20, 12:02 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1202 AM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 PM FLASH FLOOD 6 NE GORE 35.59N 95.04W
05/19/2017 SEQUOYAH OK EMERGENCY MNGR
HIGHWAY 10A NORTH OF GORE FLOODED.
&&
JDSSpecial weather statement, May 20, 12:24 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1224 AM CDT SAT MAY 20 2017
ARZ011-020-200600-
Madison AR-Franklin AR-
1224 AM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...
At 1224 AM CDT, a strong thunderstorm was located 3 miles south of
Cass, moving northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations in or near the path include...
St. Paul... Cass...
Saint Paul... Pettigrew...
Witter... Boston...
Jethro... Dutton...
Barnes... Red Star...
Redding... Watalula...
Brashears... Turners Bend...
Taft... Paradise...
A tornado watch remains in effect until 500 AM CDT for northwestern
and west central Arkansas.
LAT...LON 3588 9352 3576 9352 3577 9370 3556 9370
3552 9376 3562 9394 3600 9368 3589 9351
TIME...MOT...LOC 0524Z 214DEG 37KT 3563 9380The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:06 PM CDT | Flash Flood Warning | TSA | Cherokee, Creek, Mayes, Muskogee, Okmulgee, Rogers and 2 more | 7 hr |
| May 19, 7:13 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Muskogee, Okfuskee, Okmulgee | 47 min |
| May 19, 7:16 PM CDT | Special Weather Statement | TSA | Delaware | 29 min |
| May 19, 7:22 PM CDT | Special Weather Statement | TSA | Tulsa | 23 min |
| May 19, 7:40 PM CDT | Severe Thunderstorm Warning | TSA | Cherokee, Mayes, Muskogee, Okmulgee, Rogers, Tulsa and 1 more | 50 min |
| May 19, 8:02 PM CDT | Flash Flood Warning | TSA | Cherokee, Delaware, Mayes, Ottawa | 6 hr |
| May 19, 8:14 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Craig, Delaware, Mayes, Ottawa | 61 min |
| May 19, 8:28 PM CDT | Severe Thunderstorm Warning | TSA | Muskogee, Okmulgee, Wagoner | 47 min |
| May 19, 8:46 PM CDT | River Flood Warning | TSA | Adair, Delaware | 35 hr |
| May 19, 8:46 PM CDT | River Flood Warning | TSA | Cherokee | 56 hr |
| May 19, 9:00 PM CDT | Flash Flood Warning | TSA | McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg | 6 hr |
| May 19, 9:03 PM CDT | Special Weather Statement | TSA | McIntosh | 57 min |
| May 19, 9:09 PM CDT | Special Weather Statement | TSA | Ottawa | 51 min |
| May 19, 9:40 PM CDT | Special Weather Statement | TSA | Adair, Cherokee | 50 min |
| May 19, 9:50 PM CDT | River Flood Warning | TSA | Okmulgee | 5 days |
| May 19, 9:51 PM CDT | Severe Thunderstorm Warning | TSA | McIntosh, Pittsburg | 39 min |
| May 19, 9:55 PM CDT | Flash Flood Warning | TSA | Adair, Cherokee, Delaware, Muskogee, Sequoyah | 6 hr |
| May 19, 10:28 PM CDT | Special Weather Statement | TSA | Pittsburg | 32 min |
| May 19, 10:39 PM CDT | Special Weather Statement | TSA | Adair | 36 min |
| May 19, 11:01 PM CDT | Flash Flood Warning | TSA | Haskell, Latimer, LeFlore, McIntosh, Muskogee, Pittsburg and 1 more | 6 hr |
| May 19, 11:03 PM CDT | Flash Flood Warning | TSA | Adair, Cherokee, Sequoyah | 6 hr |
| May 19, 11:06 PM CDT | Severe Thunderstorm Warning | TSA | Adair | 23 min |
| May 20, 1:47 AM CDT | Special Weather Statement | TSA | Choctaw, Pushmataha | 58 min |
| May 20, 1:51 AM CDT | Areal Flood Warning | TSA | Cherokee, Creek, Delaware, Mayes, Muskogee, Okfuskee and 5 more | 18 hr |
| May 20, 2:20 AM CDT | Special Weather Statement | TSA | Latimer | 55 min |
| May 20, 2:48 AM CDT | Special Weather Statement | TSA | LeFlore | 57 min |
| May 20, 3:09 AM CDT | River Flood Advisory | TSA | Adair, Cherokee, Delaware | 36 hr |
| May 20, 4:13 AM CDT | River Flood Warning | TSA | LeFlore | 54 hr |
| May 20, 4:19 AM CDT | Flash Flood Warning | TSA | LeFlore, Pushmataha | 4 hr |
| May 20, 8:55 AM CDT | Areal Flood Warning | TSA | Adair, Cherokee, Delaware, Haskell, Latimer, LeFlore and 3 more | 36 hr |
| May 20, 8:58 AM CDT | River Flood Warning | TSA | Ottawa | 46 hr |
| May 20, 8:58 AM CDT | River Flood Warning | TSA | Ottawa | 45 hr |
| May 20, 9:30 AM CDT | River Flood Warning | TSA | Creek | 17 hr |
| May 20, 9:30 AM CDT | River Flood Warning | TSA | Rogers, Tulsa | 16 hr |
| May 20, 9:41 AM CDT | River Flood Warning | TSA | Adair, Cherokee, Delaware | 37 hr |
| May 20, 10:07 AM CDT | River Flood Warning | TSA | LeFlore | 19 hr |
| May 20, 10:07 AM CDT | River Flood Warning | TSA | Sequoyah | 18 hr |
| May 20, 2:39 PM CDT | River Flood Advisory | TSA | Cherokee, Delaware | 12 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.